Presenter: Dr Shannon Pickup PGY-2
Case: 2 year old male brought to ED for nausea, vomiting and lethargy x 4 days. Blood glucose = 499, pH 6.93, HCO3 4.2, anion gap 34. He is diagnosed with diabetic ketoacidosis and started aggressive IV hydration with KCl and an insulin drip. After 2 hours the patient developed hypertension, irregular respirations and decreased mental status. CT head revealed global cerebral edema. The pt was started on bolus and infusion of 3% hypertonic saline. Over the next 12 hours he corrected his acid base disorder and mental status returned to baseline.
- DKA: Defined by: BG >200, anion gap > 10 mEq/L, Bicarb < 15 mEq/L, Ph <7.3, Ketonuria, or ketonemia
- 1. IVF hydration – NS 15-20 ml/kg/hr for the first hour – repeat dose if pt is hemodynamically unstable. Switch to ½ NS when Na corrects
- 2. Replete K
- Do not give insulin until you know K+
- If initial K is normal, give K 30-40mEq/ L of IVF
- 3. Insulin drip at 0.1units/kg/h (if not hypokalemic)
- 4. Check glucose, chem, and neuro exam q 1-2 hours!
- 5. Once glucose = 250 add D5 and reduce insulin drip to maintain glucose 150-200
- Continue insulin infusion until serum bicarb >15, venous pH >7.3, and/ or anion gap normal
- Transition to SC insulin once ketosis resolves
- Give SC insulin 30 min prior to turning off drip
- Cerebral edema occurs in 1.5% of cases, with 24% mortality
- Sx: headache, change in mental status, incontinence, bradycardia, HTN irregular respirations
- Risk factors: first presentation, younger age, aggressive fluid administration, administration of sodium bicarbonate or bolus insulin doses, and precipitous drops in blood glucose
- Tx: IV 20% mannitol 0.25–1 g/kg infused over 15 minutes or 3% saline in boluses 5 mL/kg over 5–10 minutes or as a continuous infusion
- Koves, I.H, Glaser N. Diabetic Ketoacidosis. Pediatric Critical Care, Chapter 86, 1196-1204.e3
- Olivieri, L., Chasm, R. Diabetic Ketoacidosis in the Pediatric Emergency Department. Emergency Medicine Clinics of North America. Volume 31, Issue 3. Pages 755-773.
- Vella A. Diabetes In Children. In: Tintinalli JE, Stapczynski J, Ma O, Yealy DM, Meckler GD, Cline DM. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 8e New York, NY: McGraw-Hill; 2016.
- Brasil de Oliveira Iglesias s., Leite, Brunow de Carvalho W., Hypophosphatemia-Induced Seizure in a Child With Diabetic Ketoacidosis Pediatric emergency care 25(12):859-61 · December 2009
- Hom J., Siner, R. Is Fluid Therapy Associated With Cerebral Edema in Children With Diabetic Ketoacidosis? Annals of Emergency Medicine – 2008.
- Gee, S. W. The Lethargic Diabetic: Cerebral Edema in Pediatric Patients in Diabetic Ketoacidosis. Air Medical Journal, 2015-03-01, Volume 34, Issue 2, Pages 109-112.